Do Antibiotics Delay Periods?

Various factors can delay periods. From stress to serious illness to certain medications can cause delayed or skipped periods.

Most of the time people on antibiotics fear them to be a reason for their missing out on a period date.

Antibiotics do not delay periods. Therefore, if your periods are late while you are on antibiotics, they are not to be blamed.

Do Antibiotics Delay Periods?

Do Antibiotics Delay Period?

Most of the time it is observed while taking antibiotics the next period cycle appears late.

It is logical to assume that there might be a delay because of antibiotics but there is no scientific evidence to back it up.

In fact, science shows that antibiotics do not cause delay or any type of change in the periods. This doesn’t mean that you would not have a delayed period after taking antibiotics.

You take antibiotics, to treat some kind of infection or inflammation that is keeping the body under stress. Stress is a major culprit of delaying periods.

Not being well can put the body under physical stress and not being able to complete tasks and canceling plans because of illness can bring in mental stress.

Even if you are not stressed, being sick enough to take antibiotics for treatment can be enough to delay the period for a few days. So taking antibiotics and getting delayed periods is real, but the cause is not just the antibiotics.

Do Antibiotics Affect The Period At All?

Most of the antibiotics do not have any impact on the periods. Rifampin, an antibiotic used for the treatment of tuberculosis has shown to be affecting periods.(1)

No other antibiotics have shown any effect on periods.

Being sick and under stress can bring about change in period and may lead to:

  • Early periods
  • Shorter periods
  • Heavy bleeding
  • Light bleeding

All the above changes are not caused because of antibiotics but due to illness and stress.

In fact, the changes could be due to other medication you’re using that could be aspirin, ibuprofen, or any other pain relievers. Pain relievers are known to cause changes in the menstrual cycle.(2)

Do Antibiotics Make Birth Control Pills Less Effective?

Rifampin is the only antibiotic that is known to make birth control pills less effective.(1)

Rifampin alters the hormonal levels in the birth control pills making them less effective. No other antibiotics have been shown to have any effect on the hormones of birth control pills.

More research is needed on the same, as there is thought to be some effect or risk of it. To make sure of the protection, if taking antibiotics, keep a back up for your birth control method.

Other Medications That Can Affect Periods

There are a few medications that can cause changes in the menstrual cycle that includes:

It is always good to speak with your healthcare provider if after taking these medications you experience a change in periods.

Reason For Delay In Periods

There are numerous reasons that could cause delays in the periods. Sometimes the delay is just for a month and then the periods return to normal, but sometimes it might be due to a serious concern that cannot be ignored.

The reasons for the delayed period are:

  • Pregnancy: Late or missed periods can be a signal of pregnancy. An at-home pregnancy test can be the first option to reach for in such a case.
  • Birth control: If you have changed or missed your birth control pill, you can experience a late or a missed period.
  • Stress: Stress is a common reason that can cause delayed periods as it leads to changes in the part of the brain that regulates periods.
  • Body weight: If the body weight is more or less than that recommended for a particular height, there can be a delay in the periods.
  • Exercising: High level of exercise can lead to late periods.
  • Polycystic ovarian syndrome: This condition raises the level of some hormones in the body leading to missed periods.
  • Chronic conditions: Chronic conditions such as diabetes, celiac disease can lead to delayed or missed periods.
  • Menopause: Menopause occurs around 45 years of age. As you approach this age, you can experience missed periods.

When To See A Doctor For Missing Periods?

Missing periods can be due to many reasons. Whether you are on antibiotics or not, if, your periods are late consult a doctor.

You can see the doctor in case of the following:

  • you have missed 2-3 period cycle in a row
  • there is bleeding in between the periods
  • there are sudden changes in the otherwise normal menstruation
  • if you think you are pregnant

Antibiotics are not a major cause of delayed periods. The reason behind their consumption can stress the body and delay periods.

If you miss a period, consulting a doctor can be a good idea to get to the cause of it.

Also Read:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.